Alert archive / Kansas / Frost Advisories in 2011

Frost Advisory 1, NWS Goodland, KS

May 13, 2011Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this frost advisory at May 13, 2011, 4:27 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at May 14, 2011, 12:00 AM MDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 13, 2011, 4:27 PM MDT (22:27 UTC)
In effect from
May 14, 2011, 12:00 AM MDT
Expired
May 14, 2011, 5:36 AM MDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

982 
WWUS73 KGLD 132227
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT FRI MAY 13 2011

.AS HIGH PRESSURE BUILDS INTO THE REGION...LIGHT WINDS AND 
CLEAR SKIES WILL ALLOW TEMPERATURES TO DROP ACROSS THE ENTIRE TRI
STATE AREA TONIGHT. LOWS ARE EXPECTED TO REACH THE LOWER TO MIDDLE
30S BY SATURDAY MORNING...COLDEST IN EASTERN COLORADO.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140630-
/O.NEW.KGLD.FR.Y.0001.110514T0600Z-110514T1400Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
427 PM MDT FRI MAY 13 2011 /527 PM CDT FRI MAY 13 2011/

...FROST ADVISORY IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/ TONIGHT
TO 8 AM MDT /9 AM CDT/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT MDT /1 AM CDT/
TONIGHT TO 8 AM MDT /9 AM CDT/ SATURDAY. 

* TIMING/DURATION...TEMPERATURES WILL DROP INTO THE UPPER 30S
  AFTER MIDNIGHT...FALLING TO THE LOWER TO MIDDLE 30S BY SUNRISE
  SATURDAY MORNING. TEMPERATURES WILL QUICKLY WARM THEREAFTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
3 follow-up statements
644 
WWUS73 KGLD 140347
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MDT FRI MAY 13 2011

.AS HIGH PRESSURE BUILDS INTO THE REGION...LIGHT WINDS AND CLEAR
SKIES WILL ALLOW TEMPERATURES TO DROP ACROSS THE ENTIRE TRI STATE
AREA TONIGHT. LOWS ARE EXPECTED TO REACH THE LOWER TO MIDDLE 30S
BY SATURDAY MORNING...COLDEST IN EASTERN COLORADO.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141400-
/O.CON.KGLD.FR.Y.0001.110514T0600Z-110514T1400Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
947 PM MDT FRI MAY 13 2011 /1047 PM CDT FRI MAY 13 2011/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT /9 AM CDT/
SATURDAY...

* TIMING/DURATION...TEMPERATURES WILL DROP INTO THE UPPER 30S 
  AFTER MIDNIGHT...FALLING TO THE LOWER TO MIDDLE 30S BY SUNRISE 
  SATURDAY MORNING. TEMPERATURES WILL QUICKLY WARM THEREAFTER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
160 
WWUS73 KGLD 140956
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
356 AM MDT SAT MAY 14 2011


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141400-
/O.CON.KGLD.FR.Y.0001.000000T0000Z-110514T1400Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
356 AM MDT SAT MAY 14 2011 /456 AM CDT SAT MAY 14 2011/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT /9 AM CDT/
THIS MORNING...

* TIMING/DURATION...TEMPERATURES HAVE FALLEN INTO THE LOW TO
  MIDDLE 30S AT MANY LOCATIONS AND ARE EXPECTED TO REMAIN THERE
  UNTIL NEAR SUNRISE. TEMPERATURES WILL QUICKLY WARM THEREAFTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
411 
WWUS73 KGLD 141136
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
536 AM MDT SAT MAY 14 2011


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141245-
/O.CAN.KGLD.FR.Y.0001.000000T0000Z-110514T1400Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
536 AM MDT SAT MAY 14 2011 /636 AM CDT SAT MAY 14 2011/

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES THIS MORNING HAVE WARMED ABOVE FREEZING SO THE THREAT
FOR FROST HAS ENDED.


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at May 13, 2:19 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 13, 2:19 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT FRI MAY 13 2011

.DISCUSSION...
218 PM MDT FRI MAY 13 2011

UPPER FLOW WILL BE NORTHWEST TONIGHT THROUGH SUNDAY AHEAD OF A RIDGE
IN THE ROCKIES. THE RIDGE WILL SHIFT EAST INTO THE PLAINS ON MONDAY.
SURFACE HIGH PRESSURE WILL RESIDE OVER THE CENTRAL PLAINS THROUGH
MONDAY.

MAIN QUESTION FOR THIS FORECAST IS FROST POTENTIAL FOR TONIGHT.
LIGHT NORTH WIND AND A CLEAR SKY WILL ALLOW TEMPERATURES TO FALL
INTO THE MID 30S ACROSS A LARGE PORTION OF THE FA. DEWPOINTS WILL BE
IN THE LOWER 30S. GUIDANCE TEMPERATURES IN EASTERN COLORADO ARE IN
THE MID TO LOWER 30S. GUIDANCE TEMPERATURES FOR NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA ARE IN THE MID 30S. BASED ON COLLABORATION WITH
SURROUNDING OFFICES WILL NOT ISSUE A FROST ADVISORY FOR EASTERN
COLORADO SINCE THAT AREA IS JUST BARELY PAST THE AVERAGE LAST FREEZE
DATE. KANSAS AND SW NEBRASKA ZONES SHOULD HAVE ONLY PATCHY FROST DUE
TO WARMER LOW TEMPERATURES.

A DISTURBANCE WILL COME THROUGH NORTHWEST FLOW LATE SATURDAY NIGHT
PROVIDING SOME FORCING ACROSS THE SOUTHWEST HALF OF THE FA. MOISTURE
IS FAVORABLE FOR SOME SHOWERS BUT BY 12Z SOUNDINGS ARE COLD ENOUGH
IN EASTERN COLORADO FOR SOME SNOW TO MIX IN. PLAN TO ADD THIS MIX
FOR THE EASTERN COLORADO ZONES LATE SATURDAY NIGHT. TEMPERATURES
WARM ENOUGH BY 15Z SUNDAY MORNING FOR A TRANSITION BACK TO LIGHT
RAIN AS THE SHORTWAVE EXITS THE FAR SOUTHWEST PORTION OF THE FA.
CONFIDENCE ON THIS FEATURE IS NOT GREAT SO WILL KEEP CHANCE/SLIGHT
CHANCE POPS. OTHERWISE SUBSIDENCE WILL KEEP POPS NIL FOR TONIGHT AND
SATURDAY AND FOR SUNDAY THROUGH MONDAY NIGHT.

MIN TEMPERATURES SATURDAY NIGHT WILL FALL DOWN INTO THE 30S AGAIN
BUT CLOUDS OVER THE SOUTHWEST HALF OF THE FA SHOULD KEEP
TEMPERATURES FROM GETTING AS COLD AS TONIGHT. FROST MAY NEED TO BE
ADDED FOR THE NORTHEAST FA SATURDAY NIGHT. MIN TEMPERATURES MODERATE
SOME SUNDAY NIGHT WITH READINGS IN THE UPPER 30S. LOWER 40S ARE
FORECAST FOR MONDAY NIGHT. 850 TEMPERATURES INDICATE COOLING THROUGH
SUNDAY AND THEN WARMING ON MONDAY. HIGH TEMPERATURES SATURDAY WILL
BE IN THE UPPER 50S AND ONLY THE MID 50S SUNDAY. HIGH TEMPERATURES
MONDAY WILL REBOUND TO THE UPPER 60S.

IN THE EXTENDED...THE GFS BRINGS AN UPPER LOW INTO THE ROCKIES AND
PLAINS FROM TUESDAY THROUGH FRIDAY. THIS SLOW MOVING SYSTEM WILL
PROVIDE PLENTY OF FORCING AND MOISTURE FOR PRECIPITATION ACROSS THE
FA. PLAN TO INCREASE POPS TO CHANCE FOR THUNDERSTORMS FROM TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. INSTABILITY DROPS BEHIND THE FRONT ON
THURSDAY SO THAT THE DOMINANT TYPE SHOULD BE SHOWERS WITH SOME
ISOLATED THUNDERSTORMS ACROSS THE SOUTHEAST ZONES WHERE INSTABILITY
WILL REMAIN. A CHANCE FOR LIGHT RAIN WILL EXIST FROM THURSDAY NIGHT
THROUGH FRIDAY AS THE SYSTEM SLOWLY SHIFTS INTO EASTERN KANSAS. 850
TEMPERATURES INDICATE THAT MAX TEMPERATURES WILL REACH THE UPPER 60S
TUESDAY AND THEN COOL TO THE UPPER 50S/LOW 60S THURSDAY AND THEN
WARM TO THE MID 60S FRIDAY. MIN TEMPERATURES WILL BE IN THE MID 40S.

FS
&&

.AVIATION...
1155 AM MDT FRI MAY 13 2011

FOR THE 18Z TAFS...CLOUD DECK ASSOCIATED WITH THE DEPARTING UPPER
LEVEL SYSTEM IS BEGINNING TO ERODE AT BOTH TERMINALS. KGLD CIGS HAVE
BEEN BOUNCING BETWEEN VFR AND MVFR ALL MORNING...AND EXPECT THAT
THIS MIGHT CONTINUE FOR THE NEXT FEW HOURS. KMCK HAS ALSO BEEN
BOUNCING BETWEEN VFR AND MVFR...BUT ARE ALSO BEGINNING TO ERODE
CLOUD DECK...SO HAVE KEPT TEMPO FOR BRIEF PERIODS OF MVFR CIGS
THROUGH 21Z AT BOTH TERMINALS. AFTER 21Z...EXPECT VFR WITH SOME
SCATTERED CUMULUS ACROSS BOTH KGLD AND KMCK. NORTHERLY WINDS WILL
CONTINUE TO REMAIN GUSTY THROUGH LATE AFTERNOON AND EARLY
EVENING...BECOMING LIGHT OVERNIGHT.

PMM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 13, 10:37 AM MDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT FRI MAY 13 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT FRI MAY 13 2011 /1137 AM CDT FRI MAY 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY AND
AGAIN ON THURSDAY. THESE STORMS WILL CAPABLE OF PRODUCING
DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 6:05 PM MDTWind AdvisoryGLDCheyenne, Kit Carson, Yuma6 hr

Nearby

Frost Advisories in Kansas, 2011Frost Advisories in Colorado, 2011Frost Advisories in Nebraska, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.